Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 1:51 PM EDT for Pittsylvania County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 1:51 PM EDT (17:51 UTC)
- Expired
- Jul 16, 1997, 2:25 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:15 PM EDT | Thunderstorm Wind | Gretna, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155 WUUS01 KRNK 161755 RRA SVRRNK VAC143-161825- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 151 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 225 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...NORTHERN PITTSYLVANIA COUNTY AT 151 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 24 MILES SOUTH SOUTHWEST OF LYNCHBURG OR IN THE VICINITY OF HURT MOVING EAST AT 5 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:27 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 16, 9:27 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 925 AM EDT WED JUL 16 1997 RECOMMENDATIONS... .RDU...WUD PREFER LOW-MID 90S PIEDMONT TODAY. .WBC...NEED TO OPEN RANGE OF MAXES E OF BLU RDG TO LOW-MID 90S. .CRW...NONE. DISCUSSION... SO FAR 88-D DRY. TEMPS CLIMBING A LTL MORE RPDLY THAN FCST... AND BELIEVE MID 90S WILL BE PREVALENT OVER PIEDMONTS VA/NC TDAY. POPS LOOK GOOD EVERYWHERE. AM SNDG LOOKS SCARY WITH 87 MAX T AND 64DP.== 4K+ CAPE. UNMODIFIED AM LI IS -5 AND CAP IS ONLY 2 DEG.... SHUD SEE SOME POTENT STORMS THIS PM. MG
In the hours before
Local storm report, Jul 16, 1:45 PM EDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
COUNTY EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTELocal storm report, Jul 16, 1:48 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
COUNTY EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTELocal storm report, Jul 16, 1:49 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM BLOWING ROCK NC LIGHTNING
7/16/97 WATAUGA *** 1 INJ ***
GOLFER STRUCK BY LIGHTNING
AT BLOWING ROCK GOLF COURSE.
REPORTED BY WATAUGA COUNTY
EMERGENCY MANAGEMENT.
RESCUE PERSONNEL STILL AT THE
SCENE. TIME OF OCCURRENCE IN
ESTIMATED.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 47 min |
| Jul 16, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.